Georgia, 2020Damaging Wind in Georgia, March 31, 2020
March 31, 2020 · NWS CHS · 1 event in 1 county or zone
An area of low pressure developed along a stationary front near the Gulf Coast in the morning hours and lifted to the northeast. The area of low pressure moved through Georgia and the Carolinas, lifting a warm front northward through the southeast Georgia area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed along a stationary front near the Gulf Coast in the morning hours and lifted to the northeast. The area of low pressure moved through Georgia and the Carolinas, lifting a warm front northward through the southeast Georgia area. Thunderstorms developed along the front and near the center of the low, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 31, 1:36 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 31, 1:36 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
236 PM EDT Tue Mar 31 2020
.SYNOPSIS...
A storm system will track through the SC Lowcountry and GA
Coastal Empire into this evening. Dry high pressure will then
return into the weekend before a weak front possibly impacts
the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update: Have coordinated a Tornado Watch for the entire forecast
area with SPC. The watch runs through 9 pm but will likely be
able to cancel counties from west to east early as the
thunderstorms pass through.
Early this afternoon: The first showers ahead of the main
convective line are starting to arrive into the far inland
counties. Overall, the timing looks on track for convection to
start impacting Jenkins down through Tattnall starting around 3
pm. The main thing we are watching now is the arrival of higher
dewpoint air. So far, dewpoint values have hovered in the low
50s and even upper 40s. However, surface analysis and
observations show the 60 degree dewpoint line is racing north
and is likely now north of the Altamaha River. Just south of the
there sites like KBHC and KJES are reporting 5-10 degree
dewpoint rises in an hour. Overall thinking regarding the severe
threat hasn't changed much. Damaging wind gusts are still the
primary threat, but the magnitude of shear still presents a
tornado threat as well despite surface winds veering more
southwesterly immediately ahead of the arriving convection.
Still expect to see primarily linear segments, with the
potential for embedded rotating elements. It will also be
interesting to see how convection right near the low center
does. The HRRR has shown this cluster streaking through the
forecast area late this afternoon and this evening as the low
gradually deepens. This could serve as a source of enhanced
local helicity around this particulate area of convection.
Tonight: The threat for severe weather could persist until
around 9 pm along the immediate coast as the surface low exits
the coast and pulls a cold front through the region. In the wake
of the cold front, wrap-around moisture will continue to
produce scattered to numerous showers through late evening.
Then, as the low continues to pull away from the region
overnight, coverage of showers will decrease from
south/southwest to north/northeast, and by daybreak Wednesday
precipitation should end. By early Wednesday, temperatures are
expected to bottom out in the upper 40s well inland and in the
lower to middle 50s at most other locations.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Low pressure located off the North Carolina coast Wednesday
morning will lift away from the area through the day as high
pressure expands into the region. Much drier air and subsidence
noted in model soundings will preclude any rainfall, although
clouds will likely linger in the morning before diminishing.
Temperatures will be noticeably cooler with highs topping out in
the mid to upper 60s. Lows Wednesday night will range from the
low 40s inland to upper 40s/around 50 at the beaches.
High pressure will remain the dominant surface feature Thursday
and Friday. Aloft, the forecast area will be positioned between
a mid- level trough off the east coast and ridging to the west.
Quiet and dry conditions will continue, with more sunshine than
clouds expected. Temperatures will moderate closer to normal by
Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will shift east into the Atlantic over
the weekend. A weak front could then approach early next week,
however it doesn't appear to really make it into the area. Dry
conditions are expected on Saturday, then rain chances will
return Sunday and Monday as onshore flow brings moisture back
into the area. Forecast maintains 20-30% PoPs. Temperatures will
gradually warm through the period.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR at both CHS and KSAV through 20Z. The main challenge is
timing the arrival of thunderstorms into the terminals. Current
thinking is around 21z at KSAV and around 22z at KCHS. As
thunderstorms approach the terminals, ceilings and visibilities
will quickly decrease, leading to IFR and possible LIFR
conditions at times. Higher wind gusts are expected with
thunderstorms, have put 30 kt in the forecast for now. As the
cold front moves quickly through both terminals around 00Z,
conditions will start to improve at KSAV soon after. MVFR/IFR
conditions will persist through most of the TAF period at KCHS
with improvement after daybreak. Winds could gust to around 20
knots for much of the overnight.
Extended Aviation Outlook: VFR is expected to prevail into the
weekend.
&&
.MARINE...
Today: Expect changeable winds due to building high pressure
from the north this morning followed by a warm front/approaching
low pressure this afternoon. Outside thunderstorms, winds
should remain capped at 15-20 knots, and seas should remain no
higher than 2-4 feet.
Late this afternoon into this evening, low pressure and an
associated cold front will cross the waters. Ahead of these
features, a band of strong to severe thunderstorms should cross
the waters, and even outside thunderstorms southwest winds will
gust to 25 knots in most areas. Seas will build to 3 to 5 feet.
Overnight tonight: In the wake of the cold front, northwest
winds 15-25 knots with gusts to 30 knots will surge into the
waters, and seas will build to 4 to 7 feet, highest beyond 20
nm. Small Craft Advisories for all waters outside Charleston
Harbor commence early this evening.
Wednesday through Saturday: Small Craft Advisories will be
ongoing for all waters outside of the Charleston Harbor at the
start of the period. Conditions will improve through the day on
Wednesday as low pressure lifts away from the area and the
pressure gradient relaxes. High pressure will then prevail into
the weekend. No additional marine concerns are anticipated, with
winds 15 knots or less and seas 2 to 4 feet on average.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EDT
Wednesday for AMZ352-354.
Small Craft Advisory from 8 PM this evening to 2 PM EDT
Wednesday for AMZ350-374.
&&
NEAR TERM...BSH/SPR
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...BSH/ETM/RAD
MARINE...ETM/SPRHazardous weather outlook, Mar 31, 1:46 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
246 PM EDT Tue Mar 31 2020
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-011900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
246 PM EDT Tue Mar 31 2020
...TORNADO WATCH 78 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ374-011900-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
246 PM EDT Tue Mar 31 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms: Strong thunderstorms could move into the outer
Georgia waters this evening. Strong wind gusts will be the primary
concern.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Mar 31, 2:16 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 PM EDT Tue Mar 31 2020
GAZ087-088-SCZ040-312000-
Jenkins-Screven-Allendale-
316 PM EDT Tue Mar 31 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES...
At 316 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Alexander to
near Summertown, and moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Butts, Fairfax, Hiltonia, Sycamore and
Rocky Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
3291 8176 3304 8156 3310 8161 3316 8154
3311 8137 3312 8120 3307 8114 3264 8160
3269 8209 3281 8215
TIME...MOT...LOC 1916Z 265DEG 43KT 3309 8185 3278 8226Thunderstorm Wind, Screven
- When
- March 31, 2:41 PM EST to 2:42 PM EST
- Where
- Screven County, 2.71 mi NE of Mears
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.980, -81.550
Screven County dispatch reported a tree down on Oglethorpe Trail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 31, 2020EF2 · 22 events
- Damaging Winds in Georgia, March 31, 2020$549,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Winds in Georgia, March 31, 20201 injured · $59,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Florida, March 31, 2020$54,000 · EF1 · 11 events
- Flood in North Dakota, March 31, 2020$250,000 · 1 event
- Damaging Winds in Mississippi, March 31, 2020$41,000 · 52 kt wind · 11 events
- Tornado and Damaging Winds in Mississippi, March 31, 2020EF1 · 3 events
- Tornadoes and Damaging Winds in Florida, March 31, 2020$1,000 · EF0 · 13 events
- Damaging Winds in Alabama, March 31, 202070 kt wind · 11 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 31, 20208 events
- Damaging Winds in Alabama, March 31, 2020$2,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, March 31, 202050 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883686.